To Name :
To Email :
From Name :
From Email :
Comments :


Aripiprazole safety

Vol. 6, No. 4 / April 2007

In “Did antismoking therapy make him sick?” (Cases That Test Your Skills, Current Psychiatry, February 2007), Drs. Steven G. Sugden and James A. Bourgeois describe a complex case of neuroleptic malignant syndrome (NMS). After resolution of an acute NMS episode, they started aripiprazole, 15 mg/d, and the patient improved. The authors state that, “Because aripiprazole is a partial dopamine agonist and antagonist, it is less likely than other antipsychotics to cause recurrence of NMS.” While theoretically interesting, there is no evidence suggesting that this pharmacodynamic property makes aripiprazole less likely to precipitate NMS, particularly in susceptible patients. In fact, recent reports indicate that NMS may occur in patients treated with aripiprazole.1

In patients with prior NMS episodes, antipsychotic rechallenge may be associated with a 30% chance of developing NMS.2 Nevertheless, most patients requiring antipsychotics can be treated safely, provided precautions include gradual titration after a test dose and monitoring for early signs of NMS.3,4 In the absence of controlled trials, low doses of first- or second-generation antipsychotics may be preferred.4 However, it is interesting that the patient described in this article did not develop NMS, even when aripiprazole—a D2 receptor antagonist—was initiated at 15 mg/d.

Jeffrey Strawn, MD
Clinical instructor in psychiatry
University of Cincinnati College of Medicine
Cincinnati, Ohio


1. Strawn JR. Aripiprazole and the neuroleptic malignant syndrome. Schizophr Res 2006;85:298-9.

2. Caroff SN, Mann SC. Neuroleptic malignant syndrome. Psychopharmacol Bull 1988;24:25-9.

3. Caroff SN, Mann SC. Neuroleptic malignant syndrome. Med Clin N Am 1993;77:185-202.

4. Strawn JR, Keck PE, Jr., Caroff SN. Neuroleptic malignant syndrome. Am J Psychiatry (in press).

Did you miss this content?
A depressed adolescent who won’t eat and reacts slowly